Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 9:18 PM CDT for Franklin County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 9:18 PM CDT (02:18 UTC)
- Expired
- Apr 14, 2001, 9:35 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:22 PM CDT | Hail 0.75 | Wellsville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620 WUUS53 KTOP 150219 SVRTOP KSC059-150235- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 918 PM CDT SAT APR 14 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST FRANKLIN COUNTY * UNTIL 935 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LE LOUP...OR ABOUT 20 MILES SOUTH OF LAWRENCE * SOME LOCATIONS AFFECTED... WELLSVILLE LE LOUP A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:18 PM CDT, 5 hours earlier.
Area forecast discussion, Apr 14, 4:18 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 418 PM CDT SAT APR 14 2001 SEVERE WEATHER LIMITING DISCUSSION. STRONG OVERRUNING OF SURFACE BOUNDARY AND UNSTABLE AIR IN PLACE HAS LEAD TO SCATTERED SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 70...AND EAST OF HIGHWAY 75 SO FAR THIS AFTERNOON. MAINLY HAIL BEING REPORTED. UPPER WAVE EJECTING ACROSS CWA DURING THE EVENING WITH MODELS SHOWING LIFT GENERALLY EAST OF CWA BY AROUND MIDNIGHT. WILL KEEP THE SCATTERED STORMS GOING UNTIL THAT TIME...GUIDANCE LOWS IN THE MIDDLE 40S TO LOWER 50S LOOK OK. SUNDAY...BREAK IN ACTION WITH COOLER AIR SETTLLING ACROSS CWA. H850 MB WINDS 25 TO 35 KNOTS IN THE AM...WILL GO BREEZY WITH HIGHS 65 TO 70 MOST AREAS. INCREASING CLOUDS SUNDAY NIGHT. GOING MORE WITH AVN MODEL. NORTHERN STREAM BECOMES ACTIVE AND SWEEPS ACROSS CWA MONDAY. WILL GO WITH SOME 30 TO 40 POPS FOR NOW AND GIVEN H850 MB TEMPS...MENTION SOME FLURRIES POSSIBLE IN THE AM OVER THE FAR NORTHERN COUNTIES. WILL HAVE PRECIP OVER THE NORTHCENTRAL AND FAR NORTHERNN COUNTIES MAINLY IN THE AM. FAVORING MORE OF A COMPROMISE ON HIGHS AND LOWS WITH MAV/FAN. .TOP.K..NONE PF
In the hours before
Local storm report, Apr 14, 7:59 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM LECOMPTON KS .75 INCH HAIL
04/14/01 DOUGLAS
0757 PM WHITE CITY KS 1 INCH HAIL
04/14/01 MORRISLocal storm report, Apr 14, 8:02 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 3 W DOVER KS .75 INCH HAIL
04/14/01 SHAWNEE
0800 PM 3 N ESKRIDGE KS .75 INCH HAIL
04/14/01 WABAUNSEESpecial weather statement, Apr 14, 8:08 PM CDT, 1 hour 10 minutes before
KSZ008-009-020-021-034-150130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 808 PM CDT SAT APR 14 2001 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR REPUBLIC... WASHINGTON AND CLOUD COUNTIES IN NORTH CENTRAL KANSAS... ...THE TORNADO WATCH HAS BEEN CANCELED FOR OTTAWA AND CLAY COUNTIES IN NORTH CENTRAL KANSAS... THUNDERSTORMS HAVE MOVED OUT OF NORTH CENTRAL KANSAS AND THE THREAT OF SEVERE WEATHER HAS ENDED TO THE WEST OF A LINE FROM MINNEAPOLIS TO CLAY CENTER TO WASHINGTON.
Local storm report, Apr 14, 8:11 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM DOVER KS 1 INCH HAIL
04/14/01 SHAWNEE
0809 PM 1 N PERRY KS .88 INCH HAIL
04/14/01 JEFFERSON
0810 PM LAWRENCE KS .75 INCH HAIL
04/14/01 DOUGLAS
0810 PM 2 W AUBURN KS 1 INCH HAIL
04/14/01 SHAWNEESpecial weather statement, Apr 14, 9:10 PM CDT, 8 minutes before
KSZ010>012-022>024-026-035>039-150230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 910 PM CDT SAT APR 14 2001 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR MARSHALL... NEMAHA AND BROWN COUNTIES IN NORTHEAST KANSAS... ...THE TORNADO WATCH HAS BEEN CANCELED FOR DICKINSON...GEARY... MORRIS...RILEY...POTTAWATOMIE...JACKSON...WABAUNSEE...SHAWNEE AND JEFFERSON COUNTIES IN CENTRAL AND NORTHEAST KANSAS... THUNDERSTORMS HAVE ENDED TO THE WEST OF A LINE FROM COUNCIL GROVE TO TOPEKA TO HIAWATHA. THE THREAT OF SEVERE WEATHER HAS ENDED IN THAT PART OF CENTRAL AND NORTHEAST KANSAS. A TORNADO WATCH CONTINUES IN EFFECT FOR LYON...OSAGE...DOUGLAS... COFFEY...FRANKLIN AND ANDERSON COUNTIES UNTIL MIDNIGHT.
Local storm report, Apr 14, 9:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0904 PM 1 W BALDWIN KS .75 INCH HAIL
04/14/01 DOUGLASThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 47 min |
| Apr 14, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
| Apr 14, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 36 min |
| Apr 14, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 16 min |
| Apr 14, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 46 min |
| Apr 14, 8:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 42 min |
| Apr 14, 8:31 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.